Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2020, 5:26 PM CST for Marion County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 12, 2020, 5:26 PM CST (23:26 UTC)
- Expired
- Feb 12, 2020, 6:00 PM CST
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 12, 4:34 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WUUS54 KBMX 122326
SVRBMX
ALC093-130015-
/O.NEW.KBMX.SV.W.0037.200212T2326Z-200213T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
526 PM CST Wed Feb 12 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marion County in northwestern Alabama...
* Until 615 PM CST.
* At 526 PM CST, severe thunderstorms were located along a line
extending from near Hackleburg to Sulligent, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Tessner,
Pearces Mill, Rankin Fite Airport, Upper Bear Creek Reservoir,
Texas, Pigeye and Marion County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 8763 3391 8764 3392 8795 3402 8795
3402 8799 3405 8799 3406 8809 3431 8794
TIME...MOT...LOC 2326Z 254DEG 49KT 3426 8791 3389 8811
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM4 follow-up statements
694
WWUS54 KBMX 122333
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
533 PM CST Wed Feb 12 2020
ALC093-130015-
/O.CON.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
533 PM CST Wed Feb 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR MARION COUNTY...
At 533 PM CST, severe thunderstorms were located along a line
extending from near Hackleburg to Beaverton, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Tessner,
Pearces Mill, Rankin Fite Airport, Upper Bear Creek Reservoir, Texas,
Marion County Public Lake and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3406 8805 3431 8787 3430 8763 3391 8764
3392 8795 3402 8795 3402 8799 3405 8799
TIME...MOT...LOC 2333Z 248DEG 57KT 3428 8775 3391 8803
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM114
WWUS54 KBMX 122340
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
540 PM CST Wed Feb 12 2020
ALC093-130015-
/O.CON.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
540 PM CST Wed Feb 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR EASTERN MARION COUNTY...
At 540 PM CST, severe thunderstorms were located along a line
extending from near Phil Campbell to near Guin, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Brinn, Lake Buttahatchee, Bear Creek, Twin, Tucker, Tessner,
Pearces Mill, Upper Bear Creek Reservoir, Marion County Public Lake,
Piney Grove and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3399 8764 3392 8785 3392 8795 3402 8795
3402 8799 3403 8799 3431 8780 3430 8763
TIME...MOT...LOC 2340Z 254DEG 49KT 3430 8767 3393 8795
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM354
WWUS54 KBMX 122350 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
550 PM CST Wed Feb 12 2020
ALC093-130015-
/O.CON.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
550 PM CST Wed Feb 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTHEASTERN MARION COUNTY...
At 550 PM CST, severe thunderstorms were located along a line
extending from 7 miles northeast of Needmore to near Winfield, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Lake Buttahatchee, Bear Creek, Twin, Tucker, Piney Grove and
Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3392 8794 3430 8767 3430 8763 3399 8764
3392 8785
TIME...MOT...LOC 2350Z 254DEG 49KT 3433 8753 3396 8781
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM871
WWUS54 KBMX 130000
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
600 PM CST Wed Feb 12 2020
ALC093-130010-
/O.CAN.KBMX.SV.W.0037.000000T0000Z-200213T0015Z/
Marion AL-
600 PM CST Wed Feb 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CST for
northwestern Alabama.
LAT...LON 3392 8794 3430 8767 3430 8763 3399 8764
3392 8785
TIME...MOT...LOC 2359Z 254DEG 49KT 3436 8739 3399 8767
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 12:59 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Feb 12, 12:59 PM CST, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1259 PM CST Wed Feb 12 2020 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1256 PM CST Wed Feb 12 2020/ Through Tomorrow. Latest obs are beginning to show indications of surface cyclogenesis over the ArkLaMiss early this afternoon with northerly winds over Arkansas and southeasterly winds nearby over western Mississippi. The warm front has lifted north of Central AL, placing the area within the warm sector ahead of the frontal system developing to our west. This is evident by surface temps already in the upper 70s across our south. Winds may become gusty enough to take down a few trees in saturated soils across the area this afternoon as the pressure gradient strengthens. The surface low lifts northeastward into the TN Valley later today. I continued to maintain the same risks for severe weather tonight through Thursday morning across all of Central AL in association with the cold frontal passage, although the start/threat timing was moved forward by 2 hours based on latest hi-res guidance. Dry 800- 500mb air shown on forecast soundings has allowed for clearing in the clouds across south Alabama and has stunted shower activity. This may allow for a bit more destabilization than anticipated across the south if surface temps rise a few degrees higher than expected. Nonetheless, areas across the north and west, which will experience the more favorable dynamics this evening, remain under thick cloud cover with temps in the 50/60s. Warm air aloft with weak lapse rates continues to limit overall positive buoyancy for this event, but guidance continues to show enough marginal instability developing within a favorable wind shear environment to support the potential for severe storms along the front. In a normal scenario, the progressive nature of this system would not warrant much concern for flash flooding. However, forecasted rainfall amounts of 1 to 2 inches over the next 24 hours across the northern half of the forecast area will be enough to produce localized flooding issues over areas that have already seen up to 6 inches of rainfall since Monday. Therefore, a Flash Flood Watch is in effect from 4PM this afternoon through 6AM Thursday, and we urge folks to never drive through flooded roadways. The front will exit the area by mid morning Thursday and likewise the severe threat will end across the southeast. A few post-frontal showers and clouds may linger across the south as the low-level trough axis moves over the state, but conditions will greatly improve by tomorrow afternoon with highs in the low 50s northwest to upper 60s southeast. 86 .LONG TERM... /Updated at 0325 AM CST Wed Feb 12 2020/ Thursday night through Friday. Frontal passage will continue across much of the Southeast on Thursday night, with only a few lingering areas of overrunning light rain possible across the far southeast Thu evening. A much cooler/drier airmass will build across Central Alabama Thu night with northerly flow streaming from a stout high pressure centering near the mid Mississippi River Valley by Friday morning. Thus, a cold Fri morning is expected - with lows in the 20s/30s just before sunrise. With sub-freezing temperatures forecast, any lingering water on sheltered roadways across the north could freeze overnight. Motorists should exercise caution until temperatures rebound later in the morning. Highs Fri afternoon are forecast in the 40s/50s amidst the stable Canadian airmass with an amplified trough now passing overhead and to our east. Saturday through Tuesday. Zonal split-flow aloft will characterize much of the region by Saturday with a low-level subtropical ridge trying to develop across the Gulf. With time, flow trajectories across the western Gulf could permit some light isentropic rain across the area by Sunday, though this notion still varies amongst guidance. Have kept PoPs conservative for now, especially as QPF would likely remain on the lighter side anyway. By early next week the upper-level pattern is expected to become more amplified as a positively tilted longwave trough moves across the Rockies and into the Plains. This would likely foster cyclogenesis to our northwest as the Deep South/Gulf Coast experiences warm/moist advection and height rises. An axis of low-level confluent flow is expected to develop between the trough and ridge and generally collocate with a surface front - somewhere from the Southern Plains northeastward into the Ohio Valley. This will be the primary focus for rain/thunderstorm activity for Mon/Tue, but guidance remains wet overall amidst our saturating airmass. At some point this low pressure system would need to eject northeastward and drag the cold front into the Southeast, though persistent southwesterly flow aloft does not favor a lot of southeastward movement of the front. Due to uncertainties with timing/spatial extent of these features, PoPs were truncated through the long-term to <55% (below 'likely'). Slight chance thunderstorm mentioning was included Mon/Tue as forecast temperatures would suggest at least non-zero values of MUCAPE, though no severe weather is expected at this time. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Low ceilings present across the area this morning with isolated light showers found across northern Alabama. A touch of dry mid level air will work northward through southerly flow this afternoon with ceilings briefly improving into VFR at all terminals. A developing surface low tracks over northern Mississippi this afternoon with gusty southerly winds possible due to the strengthening pressure gradient across the area. After sunset, a cold front will move across Central AL during the overnight hours producing widespread rain with a chance for thunder at all sites. PROB30 for TSRA as early as 03Z at our northern sites and 07Z at our southern sites as the front passes through the area. A few post frontal showers may linger behind the front, but overall aviation conditions will begin improving towards the end of this period. 86 && .FIRE WEATHER... Periods of rain will continue through at least midday on Thursday, with additional rainfall of at least ~1-1.5" across Central Alabama. A strong cold front moves through the area thereafter which will help promote cooler and drier weather through at least Saturday. Minimum relative humidity values should remain above 30% Friday and Saturday afternoons before better moisture begins to return Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 53 56 28 47 26 / 100 40 0 0 0 Anniston 56 59 31 49 27 / 90 60 0 0 0 Birmingham 52 57 30 48 29 / 100 40 0 0 0 Tuscaloosa 51 55 30 50 28 / 100 20 0 0 0 Calera 53 57 31 49 28 / 100 40 0 0 0 Auburn 61 64 36 53 30 / 90 90 10 0 0 Montgomery 60 64 36 56 30 / 100 80 10 0 0 Troy 63 67 39 56 31 / 90 90 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch from 4 PM CST this afternoon through late tonight for the following counties: Bibb...Blount...Calhoun... Cherokee...Chilton...Clay...Cleburne...Coosa...Etowah... Fayette...Greene...Hale...Jefferson...Lamar...Marion...Perry... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 12, 3:41 AM CST, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 341 AM CST Wed Feb 12 2020 ALZ011>015-017>050-131245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 341 AM CST Wed Feb 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible from 8 PM this evening and will persist overnight. Damaging winds up to 60 mph and a brief tornado are the primary threats. Periods of heavy rainfall are possible through tonight. Recent heavy rainfall has produced saturated soil conditions, and any additional rainfall could result in flash flooding. Many area rivers are in or expected to rise above flood stage. Please see the latest river statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms could linger into early Thursday morning across southeast portions of Central Alabama. Damaging winds up to 60 mph and a brief tornado are the primary threats. Many rivers will continue to rise over the next few days. Many have reached flood stage or will reach flood stage. Please see the latest river statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon into Thursday morning.
In the hours before
Special weather statement, Feb 12, 4:38 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CST Wed Feb 12 2020
ALZ011-012-122345-
Marion AL-Lamar AL-
438 PM CST Wed Feb 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 545 PM CST...
At 438 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near New Salem to near
Aberdeen. Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Haleyville, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews, Bear Creek, Twin and Tucker.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3432 8817 3430 8763 3391 8764 3392 8795
3379 8795 3380 8824
TIME...MOT...LOC 2238Z 247DEG 46KT 3439 8823 3413 8837 3390 8856
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 11:57 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 57 hr |
| Feb 12, 5:14 AM CST | River Flood Warning | BMX | Elmore, Montgomery | 13 days |
| Feb 12, 8:26 AM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 12 hr |
| Feb 12, 4:38 PM CST | Special Weather Statement | BMX | Marion | 67 min |
| Feb 12, 5:14 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 30 min |
| Feb 12, 5:38 PM CST | Severe Thunderstorm Warning | BMX | Winston | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.